Pennsylvania, 2003

Damaging Wind in Pennsylvania, July 21, 2003

July 21, 2003 · NWS PBZ · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 2:53 PM EST, 5 hours 12 minutes earlier.

Area forecast discussion, Jul 21, 2:53 PM EST, 5 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
353 PM EDT MON JUL 21 2003

CLASSIC BOOK-END VORTICTY AFFECTED GOOD PORTION OF CWA DURING AFTN
AS STRONG SHRT/WV MOVING SEWD INTERRACTED WITH DYNAMIC/UNSTABLE ATMS...
WITH PWS 1.8-2.0. FRONTAL BNDRY TO OUR WEST WILL SLOWLY MOVES SEWD
AS UPPER TROF DEEPENS WITH SERIES SHRT/WVS FROM TIME TO TIME...AND
PRECIP PSBLY BEACOUP. GROUNDS QUITE SATURATED IN SOME LOCALTIES AND
AN INCH OF RAIN IN HR OR LESS...SPCLY N OF I80 TNGT CAN CAUSE
FLOODING QUICKLY. MESOETA DEPICTS A STRONG SHRT/WV IN BOTTOM
OF UPPER TROF AS IT MOVES EWD AND AFFECTS CWA WED...BEARS WATCHING.
ONCE THIS SYSTEM EXITS DURING THRS...DRIER WX FOR REGION INTO WKND.

PIT   65  76  62  72 /  80  80  60  60
HLG   66  76  63  72 /  70  70  60  60
MGW   66  76  63  72 /  70  70  60  60
ZZV   65  76  62  72 /  70  70  60  60
PHD   65  76  62  72 /  70  70  60  60
FKL   62  75  60  70 /  70  80  60  60
DUJ   62  75  60  70 /  70  80  60  60
LBE   63  78  61  74 /  70  80  60  60
BTP   62  75  60  70 /  70  80  60  60
IDI   63  76  61  71 /  70  80  60  60
ODM   64  75  61  71 /  70  70  60  60

.PBZ...
MD...FLOOD WATCH FOR TONIGHT FOR ZONE MDZ001.

OH...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059.

FLOOD WATCH FOR TONIGHT FOR ZONES OHZ039>041...OHZ048>050...
OHZ057>059...OHZ068>069.

PA...HIGH WIND WARNING TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

FLOOD WATCH FOR TONIGHT FOR ZONES PAZ007>009...PAZ013>016...
PAZ020>023...PAZ029>032.

SEVERE THUNDERSTORM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.

WV...HIGH WIND WARNING TIL 8PM EDT FOR ZONES WVZ001>004.

FLOOD WATCH FOR TONIGHT FOR ZONES WVZ001>004...WVZ012...WVZ021>023...
WVZ041.
Hazardous weather outlook, Jul 21, 8:20 AM EST, 11 hours 45 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.

THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.

THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.

THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.

LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...

THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.

In the hours before

Local storm report, Jul 21, 2:06 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
306 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    SHADYSIDE                 PA   WIND DAMAGE
07/21/03   ALLEGHENY                      WIRES DOWN REPORTED BY
                                          EMERGENCY MANAGEMENT

0226 PM    AMBRIDGE                  PA   WIND DAMAGE
07/21/03   BEAVER                         LARGE TREES DOWN REPORTED
                                          BY PUBLIC

0225 PM    COUNTYWIDE                PA   WIND DAMAGE
07/21/03   CLARION                        LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0213 PM    DAYTON                    PA   WIND DAMAGE
07/21/03   ARMSTRONG                      LARGE TREES DOWN REPORTED
                                          BY PUBLIC

0230 PM    COUNTYWIDE, LAWRENCE      PA   WIND DAMAGE
07/21/03   LAWRENCE                       LARGE TREES DOWN REPORTED
                                          BY EMERGENCY MANAGEMENT

0230 PM    OIL CITY                  PA   WIND DAMAGE
07/21/03   VENANGO                        ROOF OFF REPORTED BY
                                          EMERGENCY MANAGEMENT

0240 PM    PLEASANTVILLE             PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE BRANCHES REPORTED BY
                                          SKYWARN SPOTTERS

0240 PM    CORISCA                   PA   WIND DAMAGE
07/21/03   JEFFERSON                      LARGE TREES DOWN REPORTED
                                          BY SKYWARN SPOTTERS

0254 PM    FRANKLIN                  PA   WIND DAMAGE
07/21/03   VENANGO                        LARGE BRANCHES BROKEN
                                          REPORTED BY PUBLIC

0234 PM    PROSPECT                  PA   WIND DAMAGE
07/21/03   BUTLER                         LARGE BRANCHES BROKEN
                                          REPORTED BY PUBLIC

0245 PM    SENECA                    PA   FLASH FLOODS
07/21/03   VENANGO                        BASEMENTS AND ROADS
                                          FLOODING REPORTED BY LAW
                                          ENFORCEMENT
Special weather statement, Jul 21, 4:48 PM EST, 3 hours 17 minutes before
PAZ007-212345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 PM EDT MON JUL 21 2003

...MORE HEAVY RAIN POSSIBLE...

A LARGE AREA OF SHOWERS AND THUNDERSTORMS OVER EASTERN OHIO IS
HEADING TOWARD MERCER COUNTY. THE STORM TRACK WILL TAKE THE HEAVY
RAINFALL BETWEEN SHARON AND GREENVILLE BETWEEN 645 AND 7 PM.

THE HEAVIEST RAINFALL MAY OCCUR OVER AREAS THAT WERE SATURATED AND
FLOODED BY EARLY MORNING AND MID-AFTERNOON RAINS. RAINFALL AMOUNTS
EXCEEDING AN INCH PER HOUR WILL CAUSE ADDITIONAL FLOODING IF THE
STORMS CONTINUE ON THEIR CURRENT TRACK.

RESIDENTS SHOULD PAY ATTENTION FOR POSSIBLE WARNINGS AFTER 630. IF
FLOODING BECOMES IMMINENT...BE PREPARED TO MOVE QUICKLY TO HIGHER
GROUND.
Local storm report, Jul 21, 5:05 PM EST, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
605 PM EDT MON JUL 21 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    WINTERSVILLE              OH   NON TSTM WINDS
07/21/03   JEFFERSON                      TREES DOWN.911

0240 PM    NEW PHILADELPHIA          OH   NON TSTM WINDS
07/21/03   TUSCARAWAS                     TREES DOWN IN NEW PHILADELPHIA
                                          AND MIDVALE.911

0245 PM    BIRMINGHAM                OH   NON TSTM WINDS
07/21/03   GUERNSEY                       TREES DOWN.ODOT

0250 PM    SHADYSIDE                 OH   NON TSTM WINDS
07/21/03   BELMONT                        TREES AND POWER LINES DOWN.911

0300 PM    SCIO                      OH   NON TSTM WINDS
07/21/03   HARRISON                       TREES DOWN.911

0225 PM    PARKER                    PA   NON TSTM WINDS
07/21/03   CLARION                        TREES DOWN IN PARKER AND
                                          WEST FREEDOM.911

0230 PM    INDIANA                   PA   NON TSTM WINDS
07/21/03   INDIANA                        TREES DOWN.911

0230 PM    CANONSBURG                PA   NON TSTM WINDS
07/21/03   WASHINGTON                     TREES DOWN.SKYWARN

0240 PM    CORSICA                   PA   NON TSTM WINDS
07/21/03   JEFFERSON                      TREES DOWN.911

0240 PM    SHADYSIDE                 PA   NON TSTM WINDS
07/21/03   ALLEGHENY                      LARGE TREES DOWN IN SHADYSIDE
                                          SECTION OF PITTSBURGH.911

0250 PM    PROSPECT                  PA   NON TSTM WINDS
07/21/03   BUTLER                         LARGE TREE BRANCHES DOWN.PUB

0250 PM    YUKON                     PA   NON TSTM WINDS
07/21/03   WESTMORELAND                   TREES DOWN.LAW

0251 PM    SANDY LAKE                PA   NON TSTM WINDS
07/21/03   MERCER                         TREES DOWN.911

0254 PM    FRANKLIN                  PA   NON TSTM WINDS
07/21/03   VENANGO                        LARGE TREES BRANCHES DOWN.911

0300 PM    TIONESTA                  PA   WIND DAMAGE
07/21/03   FOREST                         TREES DOWN.PENN DOT

0310 PM    BROCKWAY                  PA   NON TSTM WINDS
07/21/03   JEFFERSON                      LARGE TREE BRANCHES DOWN.911

0315 PM    COUNTYWIDE                PA   NON TSTM WINDS
07/21/03   BEAVER                         NUMEROUS TREES DOWN.LAW

0330 PM    COUNTYWIDE                PA   NON TSTM WINDS
07/21/03   ARMSTRONG                      NUMEROUS TREES DOWN.LAW

0330 PM    NEW WILMINGTON            PA   NON TSTM WINDS
07/21/03   LAWRENCE                       TREES DOWN.POLICE

0337 PM    TIONESTA                  PA   WIND DAMAGE
07/21/03   FOREST                         TREES DOWN.PUB

0345 PM    MARIENVILLE               PA   NON TSTM WINDS
07/21/03   FOREST                         TREES DOWN.PUB

0245 PM    WELLSBURG                 WV   NON TSTM WINDS
07/21/03   BROOKE                         TREES DOWN.POLICE

0400 PM    NEW CUMBERLAND            WV   NON TSTM WINDS
07/21/03   HANCOCK                        TREES DOWN.LAW
Special weather statement, Jul 21, 6:01 PM EST, 2 hours 4 minutes before
PAZ007-220100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
701 PM EDT MON JUL 21 2003

...THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN...

A CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE ON A TRACK BETWEEN
SHARON AND GREENVILLE. THESE STORMS WILL PRODUCE WINDS BETWEEN 40
AND 50 MPH AND VERY HEAVY RAINFALL OVER AREAS THAT ALREADY RECEIVED
WIND DAMAGE AND FLOODING THIS AFTERNOON.

WINDS NEAR 50 MPH COULD BRING DOWN ADDITIONAL TREES ON SATURATED
GROUND. HEAVY RAINFALL MAY CREATE AN ADDITIONAL SURGE OF FLOODING IN
THE GREENVILLE AREA IF HEAVY RAINFALL MOVES OVER THE CITY.

PAY ATTENTION FOR POSSIBLE WARNINGS. DONT DRIVE INTO AREAS WHERE
WATER IS DEEP OR FLOWING ACROSS ROADS.

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 01:04 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Venango

When
July 21, 8:05 PM EST
Where
Venango County, Countywide
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
41.383, -79.733

Large trees and power lines blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370746.